Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Grand Forks, ND

June 14, 2018Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2018, 5:57 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Jun 14, 2018, 7:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 154 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:30 PM CDTHAIL 1.56 W Langdon, NDHAILSTONES RANGED FROM 1 INCH TO 1.5 INCHES. TIME APPROXIMATE.
Jun 14, 6:30 PM CDTHAIL 214 W Langdon, NDSOCIAL MEDIA POST RELATED THROUGH LOCAL MEDIA SHOWS LARGE 2 INCH HAIL STONES NEXT TO RULER.
Jun 14, 6:30 PM CDTHAIL 214 Wsw Langdon, NDSOCIAL MEDIA POST RELATED THROUGH LOCAL MEDIA SHOWS LARGE 2 INCH HAIL STONES NEXT TO RULER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KFGF 142257
SVRFGF
NDC019-095-150000-
/O.NEW.KFGF.SV.W.0037.180614T2257Z-180615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT THU JUN 14 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  East central Towner County in northeastern North Dakota...
  Western Cavalier County in northeastern North Dakota...

* Until 700 PM CDT.

* At 557 PM CDT, a severe thunderstorm was located near Clyde, or 25
  miles west of Langdon, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Clyde around 605 PM CDT.
  Munich around 610 PM CDT.
  Dresden around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4860 9900 4867 9906 4876 9905 4900 9849
      4862 9834
TIME...MOT...LOC 2257Z 253DEG 16KT 4871 9894 

HAIL...1.75IN
WIND...60MPH
 
$$

BP
3 follow-up statements
047 
WWUS53 KFGF 142312
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
612 PM CDT THU JUN 14 2018

NDC095-142321-
/O.CAN.KFGF.SV.W.0037.000000T0000Z-180615T0000Z/
Towner ND-
612 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOWNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4900 9849 4862 9834 4863 9890 4867 9897
      4870 9897 4874 9896 4884 9885
TIME...MOT...LOC 2311Z 253DEG 16KT 4873 9885 

$$

NDC019-150000-
/O.CON.KFGF.SV.W.0037.000000T0000Z-180615T0000Z/
Cavalier ND-
612 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN CAVALIER COUNTY...

At 611 PM CDT, a severe thunderstorm was located near Clyde, or 21
miles west of Langdon, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. Public reported golf ball sized hail near Egeland 
         at 545 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Dresden around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4900 9849 4862 9834 4863 9890 4867 9897
      4870 9897 4874 9896 4884 9885
TIME...MOT...LOC 2311Z 253DEG 16KT 4873 9885 

HAIL...1.75IN
WIND...60MPH
 
$$

BP
844 
WWUS53 KFGF 142343
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
643 PM CDT THU JUN 14 2018

NDC019-150000-
/O.CON.KFGF.SV.W.0037.000000T0000Z-180615T0000Z/
Cavalier ND-
643 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL CAVALIER COUNTY...

At 641 PM CDT, a severe thunderstorm was located 8 miles southwest of
Dresden, or 12 miles west of Langdon, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Spotters reported quarter to half 
         dollar sized hail 6 miles west of Langdon at 630 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Dresden around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4889 9845 4879 9841 4868 9836 4869 9854
      4871 9863 4875 9870 4881 9869 4884 9861
TIME...MOT...LOC 2341Z 253DEG 16KT 4877 9865 

HAIL...1.75IN
WIND...60MPH
 
$$

BP
530 
WWUS53 KFGF 142354
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
654 PM CDT THU JUN 14 2018

NDC019-150004-
/O.EXP.KFGF.SV.W.0037.000000T0000Z-180615T0000Z/
Cavalier ND-
654 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAVALIER COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4889 9845 4879 9841 4868 9836 4869 9854
      4871 9863 4875 9870 4881 9869 4884 9861
TIME...MOT...LOC 2354Z 253DEG 16KT 4879 9857 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:44 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 14, 3:44 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
344 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu Jun 14 2018

Severe thunderstorm potential will be the main challenge for the
period.

Elevated thunderstorm on the northern edge of the cap has
continued to truck along just east of Minot, so some isolated
thunderstorm activity will be near our western border in the next
hour or so. Additional elevated showers have started to develop
over the southern counties as a weak lead shortwave and some warm
air advection move through. Included some POPs for both of these
areas of precip, but the main thunderstorm threat will be later
tonight as we get more heating to erode the cap and the main
upper trough gets closer to northwestern ND. Mixed layer CAPE
under the cap is around 2000-3000 J/kg, and effective bulk shear
is in the 50-70 kt range. Supercells will be possible across
northwestern and north central ND into Canada, the question is if
storms will still be discrete and still severe as they move into
our counties later tonight. CAMs have some consolidation and some
wind threat of up to 75 mph will be possible as these storms move
into our region between 10 and midnight.

More thunderstorm development is possible in the next few hours further
south over western SD, where the cap has started to erode over
the higher terrain. However, the deep layer bulk shear is a bit
less and the 19Z UNR hodograph does not have the classic supercell
curve that the BIS supplemental sounding did. Some of the CAMS
have the storms firing over western SD into southwestern ND
developing into an MCS and pushing into our southern counties
later tonight. Additional winds of 60 mph or more will be possible
across our southeastern CWA. Will have to watch for heavy
rainfall with these storms. The short range models do not have a
huge amount, but there is the possibility of training cells and
PWAT values are around 1.5 inches across our south.

The thunderstorms will exit out of our eastern CWA during the
early morning hours. The surface trough axis and cold front will
have pushed eastward and will be over our eastern counties by the
time we start afternoon heating again. Additional thunderstorm
development will be possible in the eastern tier, and some
scattered severe storms are not out of the question, although much
will depend on how convection tonight plays out. Conditions
further west will be more quiet tomorrow with highs in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu Jun 14 2018

00Z Sat - 00Z Mon

Upper level ridge was located over the southeast states and a trough
was located over the western states.

Heavy rain will be the threat for this period mainly in the southern
Red River Valley. Cold front is expected to be along a line from BDE
to Wahpeton by Fri evening. Cold front is forecast to stall across
the far southeast zones Sat. An upper level short wave is expected
to move along the front Sat and produce rain over the southeast
zones. Also a secondary cold front will move southeast out of Canada
late Fri night and move into the southeast zones by Sat afternoon as
surface high pressure builds in from Canada. Front remains stalled
over the southeast zones Sat night with another short wave moving
along the front.

Remains of tropical storm Bud will roll through the area Sun/Sun
night with another round of rain over the southeast zones. Cold
front finally moves south out of the area Sun night.

Precipitable water remains between 1.5 and 2 inches over the
southeast zones from Sat through Sun night. precipitable water
will run 2 to 3 standard deviations above normal this period.

Mon - Thu

Upper level ridge over the southeast states shifts a little south
during this period. Short wave moves through on Mon. Pattern changes
to northwest flow aloft and remains in northwest flow through the
period and a much drier pattern. Short waves are expected to move
through. Only light showers are expected at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jun 14 2018

All sites currently VFR with southeast winds gusting above 20 kts
at times. Mid and high level clouds will continue to increase
over the next few hours as convection fires to the west. The
storms themselves will hold off until later this evening, so have
VCTS starting at 03Z at KDVL and near midnight in the Red River
Valley, later on for the MN TAF sites. Not confident enough to
include with TSRA mention in the prevailing at this point, will
take a look for the next update. Some MVFR ceilings behind the
thunderstorm activity for tomorrow morning. Winds will continue
out of the southeast before shifting to the northeast then north
as low pressure moves into our southern forecast area tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
551 AM CDT Thu Jun 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
551 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop over central North
Dakota this afternoon. This activity is expected to develop into
several thunderstorm clusters that will move across eastern North
Dakota and northern Minnesota this evening and overnight.
Initial threats include hail to 2 inches or larger, winds to 75
mph, and the possibility of a tornado. As the activity spreads
east threats will be one inch hail and winds to 75 mph. Localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe thunderstorms will be possible Friday
afternoon and evening across parts of the southern Red River
Valley mainly south of Highway 10. Hail to one inch and 60 mph
winds are the main threats if storms develop.

A prolonged period of showers and thunderstorms are possible
Saturday through Sunday night for parts of the region. Due to
the widespread and potentially heavy nature of this rain event
there may be an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 14, 5:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BISBEE                  48.63N 99.38W
06/14/2018  E1.25 INCH       TOWNER             ND   PUBLIC

            PUBLIC REPORTED SEVERAL HALF DOLLAR HAIL STONES ALONG
            WITH MULTIPLE QUARTER SIZED HAIL STONES. HAIL LASTED FOR
            10 TO 15 MINUTES.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:17 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner43 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.